By Stephen Hill, J.D., May 10, 2022
Today is National Fentanyl Awareness Day and it could not come soon enough. Drug overdose is the leading cause of accidental death in the United States. Unfortunately, the number of overdoses is continuing to rise every day. The CDC reported over 106,000 drug overdose deaths during the 12-month period ending in November 2021—the highest number ever recorded.
Even more concerning is that opioid overdose deaths among teens in particular have skyrocketed. A study conducted by the CDC found that deaths from opioid overdoses in teens ages 14 to 18 increased by 94% between 2019 and 2020 and went up another 20% between 2020 and 2021. This is in large part due to fentanyl, an extremely powerful synthetic opioid that can be 50 to 100 times more potent than heroin and morphine.
Drug cartels have figured out how to create this synthetic opioid in a lab and are now using fentanyl to lace all different types of substances. Furthermore, cartels have created their own pill pressing machines and are disguising pressed fentanyl pills as prescription drugs such as Oxycodone, Xanax, and Adderall. Drug cartel profits have increased dramatically as a result and are literally willing to write off the loss of life as a business expense.
But if a person dies because they take one pill thinking it is something like a Xanax made by a pharmaceutical company but it turns out to be a pressed fentanyl pill made by a drug cartel, is that really an overdose? I believe a more accurate description of this all-too-common scenario is fentanyl poisoning.
Labeling a cause of death as a “drug overdose” when it concerns a person dying due to using a drug that they are unaware contains fentanyl is misleading to the public. When people think of a drug overdose, they think someone took way too much of a substance or mixed multiple substances. But with fentanyl, literally one pill can kill. The DEA shows an image of a penny next to a potentially lethal dose of fentanyl. It is shocking to see that no more than a few grains of sand can be fatal.
Young people who do not even have a history of substance use disorder are now dying because of fentanyl poisoning. Unless you have a fentanyl testing strip—which of course almost all teens do not have—there is no way of knowing if the drug you are taking is laced with fentanyl until it is too late.
We must distinguish a drug overdose from fentanyl poisoning to properly educate the public about the current opioid crisis. It is all about the mindset—when someone takes a large quantity of a substance and/or mixes multiple substances such as opioids and alcohol and dies as a result, then categorizing that as a drug overdose is a fair assessment. However, if the person using the substance did not have knowledge that the substance contained fentanyl, then I do not believe that to be an overdose. Rather, that is someone who died as a result of fentanyl poisoning.
Overdose death numbers continue to rise despite the frequent use of Narcan by first responders. Narcan is a prescription medicine used for the treatment of an opioid overdose. It is most commonly used in a nasal spray form and has saved countless lives in America.
It is the most dangerous time in history to be using drugs because of fentanyl. Every school district in America should carry Narcan and every educator should be trained on how to properly use Narcan. You don’t need and more than likely don’t have a heroin problem in your school, but you still need to carry Narcan and educate people on fentanyl because it is being found in all different types of drugs.
My heart goes out to all of the families that have lost a loved one due to a drug overdose or fentanyl poisoning.